Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
As a result of the successful treatment of HIV over the last four decades, people living with HIV (PLWH) can now expect a near-normal life expectancy.1 This change in demographics, alongside later life acquisition of HIV,2 has resulted in clinical services now seeing an older HIV cohort, with patients experiencing many of the problems of an older HIV-negative cohort such as multiple medical diagnoses, polypharmacy and frailty.
An example case:
A 70-year-old man with ‘well-controlled’ chronic HIV infection, presents to his routine HIV clinic appointment complaining of recurrent falls, fatigue, low mood, self-reported memory concerns, episodes of urinary incontinence and increased difficulty looking after himself at home.
diagnosed in 1995, aged 48 years
initial CD4 count, 45 cells/mm3
late presentation with Pneumocystis jiroveci pneumonia, defining AIDS
started antiretroviral drugs (ARVs), 1995
current CD4, 556 cells/mm3, viral load undetectable
Past medical history:
ischaemic heart disease
type 2 diabetes mellitus
benign prostatic hypertrophy and bladder instability
Diltiazem 180 mg once a day (OD)
Bendroflumethiazide 2.5 mg OD
Gabapentin 900 mg three times a day
Metformin MR 1 g OD
Mirtazepine 45 mg OD
Isosorbide mononitrate 20 mg twice a day (BD)
Aspirin 75 mg OD
Ramipril 10 mg OD
Solifenacin 5 mg OD
Tamsulosin 400 μg OD
Despite good HIV control, this patient has a complex medical background, with polypharmacy, uncontrolled comorbidities and presentations representing frailty syndromes, namely falls, continence issues and both cognitive and functional decline. In the management of complex older adults, the next step is a comprehensive geriatric assessment to investigate potential causes of his symptoms, including the impact of possible psychiatric diagnoses, the aetiology and relevance of drug interactions, and to consider referral to appropriate multidisciplinary team (MDT) members. In this case, the falls were in part due to postural hypotension, prompting discontinuation of …
Competing interests None declared.
Provenance and peer review Commissioned; externally peer reviewed.